Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Constipated. On medication. Started drinking more water. Mucus appeared in stool. Chances of colon cancer?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2000
Answered : 898 Questions
Hi. Can't get into a doctor for a few weeks. I have been constipated for awhile now. I just assumed it was due to the medication I am on (tramadol 3 times a day for pain from back surgery). I have been on this for 3 years now. I began to drink more water and increased fiber. Now I go regularly everyday, but it is still hard and looks like gumballs. I noticed over the last few weeks what appears to be mucus in the stool. Sometimes it is a little, but it was quite a bit today. I am freaking out because my sister in law is 43 and just got diagnosed with colon cancer. I just turned 40.
Posted Sun, 12 Aug 2012 in Digestion and Bowels
Answered by Dr. Divya Kuttikrishnan 2 hours later
Hello there,

Thanks for writing in.

Back surgeries, Tramadol etc can all cause constipation. If you have additional symptoms of greenish stools, with blood and mucus, it could be some gastro intestinal infection . I would suggest you get a stool routine examination done, which might give us a clue, in case it is an infection(bacteria/parasites).

Don't be anxious about colon cancer. If you have severe weight loss,decrease appetite, blood in stools(red/black), constipation etc, then we might need to rule out colon cancer. I agree that you have constipation, but that could be due to the back surgery /tramadol. And I'm assuming there is no family history of colon cancer . Sister-in-law would mean either your brother's wife or your husband's sister, which means that you are not related by blood.

However, if you are still anxious about colon cancer, I would suggest that you talk about your fears when you XXXXXXX your doctor, and if necessary he/she might advise colonoscopy to rule out the same.

To avoid/reduce constipation you could try the following measures:

1. Have fibre XXXXXXX food like oats as a porridge.

2. Have plenty of fresh fruits (like banana, papaya) and vegetables.

3. Drink at least 8 glasses of water a day.

4. Soak a handful of raisins in a glass of clean drinking water and keep it overnight. Drink the raisin soaked water and eat the raisins first thing in the morning.

5. Avoid white rice, pasta and maida. Have whole grain foods like brown rice , chappathis etc.

6. As an alternative to point no.4, Try drinking 3 glasses of water on an empty stomach as soon as you wake up. I know this is not possible on the first go, so start gradually. Start by drinking one glass of water on an empty stomach first thing in the morning for two - three days. Then gradually increase it to 2 glasses in the morning and thereafter 3 glasses. Within 15-30 minutes, you will have the urge to pass motion and most likely you will have a good bowel movement.

7.Avoid XXXXXXX fried, fatty food , chocolates, tea, coffee, alcohol, smoking, fast food and junk food.

8.If you do need to have a laxative, you can have Isabgol :Mix 2 teaspoons of isabgol (psyllium husk) in a glass of clean drinking water and drink immediately at night.

I would also advise you to wean off from tramadol . Alernatively, you might want to try acupressure for relief from chronic pain

Hope I have answered your question. Let me know if you need further clarifications.

In case you dont have any further queries,kindly accept my answer.Any reviews are welcome.

Have a great day.

Dr Divya Kuttikrishnan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor